Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 253, NWS Morristown, TN

August 13, 2005Greene County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 13, 2005, 6:46 PM EDT for Greene County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2005, 6:46 PM EDT (22:46 UTC)
Expired
Aug 13, 2005, 7:30 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Greene County, TN

The radar

The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1559 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:10 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 13, 3:10 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT SAT AUG 13 2005

.SHORT TERM (TONIGHT AND SUNDAY)...LITTLE CHANGE IN WEATHER PATTERN
WITH UPPER-LEVEL RIDGE THE MAIN WEATHER FEATURE AND AN EMBEDDED AREA
OF LOW PRESSURE TO OUR SOUTH.  AIR MASS HAS BECOME UNSTABLE ONCE
AGAIN THIS AFTERNOON WITH LI/S OF -3 TO -4.  MOISTURE REMAINS IN
PLACE AND LIFT ASSOCIATED WITH WAVES CIRCULATING WITH THE LOW...AS A
RESULT...SCATTERED CONVECTION HAS DEVELOPED IN AND AROUND THE MRX
CWA.  THIS CONVECTION WILL CONTINUE INTO THE EVENING HOURS.  DAYTIME
HEATING IS A STRONG INGREDIENT OF THE THUNDERSTORM DEVELOPMENT AND
WITH SUNSET...ACTIVITY SHOULD DIMINISH.  HOWEVER...WEAK SHORT WAVES
IN THE UPPER FLOW MAY KEEP SOME LIMIT CONVECTION GOING INTO THE
OVERNIGHT HOURS.  MORE OF THE SAME EXPECTED FOR SUNDAY...WITH THIS
NORMAL SUMMERTIME PATTERN IN PLACE OVER THE SOUTHERN APPALACHIAN
REGION.  GUIDANCE NUMBERS LOOKS GOOD AND WILL NOT STRAY FAR FOR HIGH
AND LOW TEMPS.

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...DOG DAYS OF SUMMER WILL
CONTINUE THROUGH NEXT WEEK WITH A STAGNANT SYNOPTIC PATTERN EXPECTED
FOR THE MOST PART. LATEST GFS MODEL RUN INDICATES THAT A WEAK SHORT
WAVE ON TUESDAY MAY NUDGE A WEAK STATIONARY FRONT OVER THE OHIO
RIVER VALLEY TOWARDS THE FORECAST AREA. HOWEVER...THINK THAT THIS
FRONT SHOULD STAY NORTH OF THE FORECAST AREA THROUGHOUT THE WEEK...
AS UPPER-LEVEL FLOW REMAINS MOSTLY ZONAL. A MOIST AND MARGINALLY
UNSTABLE AIRMASS WILL CONTINUE ACROSS THE FORECAST AREA...WITH
SCATTERED CONVECTION EXPECTED TO DEVELOP EACH DAY NEXT WEEK...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. ALSO...EXPECT A LITTLE
BETTER COVERAGE OF CONVECTION OVER THE HIGHER ELEVATIONS DUE TO
DIFFERENTIAL HEATING. GFS MODEL ALSO INDICATES THAT A STRONGER
UPPER-LEVEL TROUGH WILL DEVELOP LATER IN THE WEEK AND FINALLY PUSH A
COLD FRONT INTO THE FORECAST AREA ON FRIDAY. HOWEVER...ENSEMBLE
MEANS INDICATE THAT THIS SOLUTION IS TOO AGGRESSIVE WITH THE
SOUTHWARD FRONTAL MOVEMENT...SO THINK THAT FRONTAL PASSAGE SHOULD BE
SLOWER (SOMETIME NEXT WEEKEND). OVERALL...WILL PLAN TO GO WITH A
PERSISTENCE FORECAST THROUGH NEXT WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  92  72  92 /  50  30  30  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  91  70  91 /  50  30  30  30
OAK RIDGE, TN                       71  91  70  91 /  50  30  30  30
TRI CITIES AIRPORT, TN              68  89  67  90 /  40  30  30  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.
&&

MJB/DMG
Hazardous weather outlook, Aug 13, 8:00 AM EDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
800 AM EDT SAT AUG 13 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-141000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
800 AM EDT (700 AM CDT) SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING...WITH A FEW ISOLATED STORMS POSSIBLY BECOMING
SEVERE. THE MAIN THREATS WILL BE THE POSSIBILITY OF STRONG DAMAGING
WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO
DEVELOP EACH DAY NEXT WEEK...ESPECIALLY IN THE AFTERNOON AND EVENING
HOURS. A FEW ISOLATED STORMS MAY BECOME SEVERE EACH DAY WITH THE
THREAT OF DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND AT
TIMES THROUGHOUT THE WEEK.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Local storm report, Aug 13, 2:39 PM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
239 PM EDT SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     2 SSW SPRING CITY       35.66N 84.88W
08/13/2005                   RHEA               TN   LAW ENFORCEMENT

            ONE TREE DOWN AT THE JUNCTION OF HWY 68 AND HWY 27
            BETWEEN DAYTON AND SPRING CITY. BLOCKED TRAFFIC. REPORTED
            BY DISPATCH.

&&

GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 12:38 PM EDTSevere Thunderstorm WarningMRXHamilton, Rhea52 min
Aug 13, 4:17 PM EDTSevere Thunderstorm WarningMRXKnox43 min
Aug 13, 7:22 PM EDTSevere Thunderstorm WarningMRXHawkins38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.